MAUDE Adverse Event Report: MEDTRONIC MEXICO S. DE R.L. DE CV KYPHON EXPRESS CURETTE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC MEXICO S. DE R.L. DE CV KYPHON EXPRESS CURETTE; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number A13A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a healthcare professional via a field contact regarding a patient with a pre-operative diagnosis of vertebral compression fracture, undergoing a spinal therapy.It was reported that the physician used curette due to very sclerotic bone.Bone was so hard, curette would not deploy.He tapped on curette with mallet to advance and help deploy curette to 90 degree.Rotated in a circular motion to score bone.Curette safety breakaway happened several times due to hard bone.Then a small snap was heard when safety breakaway was heard the last time.Then he pulled out the broken curette after a satisfactory scoring.A very tiny piece of metal debris seemed to be in the score void but was not verified as it was just a spec on the screen.Physician inspected the curette and did not see anything missing from the curette.He finished by cementing the entire vertebrae.No spec was able to be seen with intra op final images.Physician stated that he was pleased with the complete full fill of cement in vertebrae and satisfactory completion of the procedure.Patient woke up with some pain relief post op.Physician stated that the african american bone was extremely hard and that he realizes all instruments have limitations to extreme force.He stated he was happy with the procedure, the patient tolerated the procedure well, he expects a full recovery.After discussing the case with the physician, rep went back to the room to retrieve the broken curette and found that it had already been discarded.Levels implanted: l2 patient medical history: smoker, alcohol upon completion of the surgery, the physician said the small dark spot/spec was not visible on the screen anymore.Upon asking him post procedure about the potential of a fragment being left behind, he said that even if there was a small fragment left, it won¿t affect the patient because it would be completely embedded in the middle of the bone cement ball.Procedure/therapy: kyphoplasty l2 bi-lateral.

Brand Name
KYPHON EXPRESS CURETTE
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC MEXICO S. DE R.L. DE CV
av. paseo del cucapah #10510
tijuana,bc 22210
MX  22210
MDR Report Key11160028
Report Number9617601-2021-00014
Device Sequence Number2140704
Product Code LXH
UDI-Device Identifier00763000031848
UDI-Public00763000031848
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/03/2021
Device Model NumberA13A
Device Catalogue NumberA13A
Device Lot Number220641481
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2020
Initial Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR
Patient Weight82